Alert archive / North Dakota / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 126, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Jun 28, 2018, 5:04 PM CDT for McKenzie County, Williams County, North Dakota. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 28, 2018, 5:04 PM CDT (22:04 UTC)
- Expired
- Jun 28, 2018, 5:27 PM CDT
- In force
- 23 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties McKenzie County, ND, Williams County, ND
The radar
The Minot AFB radar (KMBX), 195 km from the middle of the area, began a volume at 22:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 28, 3:16 PM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Glasgow Intl Airport, MT (KGGW), launched 12:00Z, 10.1 hours before the alert went out and 236 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2598 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- -1 m²/s²
- 0-3 km storm-relative helicity
- 66 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 4:27 PM CDT, 37 minutes earlier.
Area forecast discussion, Jun 28, 4:27 PM CDT, 37 minutes before
Area Forecast Discussion National Weather Service Bismarck ND 427 PM CDT Thu Jun 28 2018 .MESOSCALE DISCUSSION... Issued at 427 PM CDT Thu Jun 28 2018 Isolated to scattered severe storms will likely develop through the late afternoon, with an attendant risk of very large hail, damaging winds, and possibly tornadoes. The highest probability of severe storms through 00 UTC appears to be bounded by the U.S. Highway 2 corridor on the north, U.S. Highway 83 to the east, and Interstate 94 to the south, though confidence in sustained deep convection in the next few hours remains only moderate. The special 18 UTC Bismarck RAOB depicted a notable warm layer centered on 850 mb, which at the time was contributing to rather substantial CIN for lowest-100 mb mean-layer parcels. Additional observed warming and moistening since that time has most likely reduced that MLCIN considerably, as further supported by model- simulated sounding profiles from both the RAP and HRRR, which were the model cores that actually best-depicted the observed warm nose. However, forcing for ascent has remained nebulous at best, and GOES-16 low-level moisture channel imagery showed a pronounced area of drying attendant to a subtle impulse which is just now exiting central ND, which likely acted to reinforce the capping inversion for a time. Upstream visible satellite imagery show middle and high-level cloud decks moving out of MT and into west central ND, which may be indicative of another weak impulse that could help enable convective initiation as it interacts with the warm frontal zone which has effectively moved northward both through advection and the tendency for diabatic heating to weaken the earlier weak zone of outflow from morning convection that was located across parts of southwest and south central ND. The 21 UTC surface analysis places the warm frontal zone from about Watford City toward Garrison and Harvey, and lower 70s F dewpoints have contributed to MLCAPE near 2500 J/kg near the front, with a bit higher dewpoints with southward extent toward the ND/SD border, where RAP-based analyses and modified special soundings support MLCAPE on the order of 5000 J/kg. Strong deep-layer shear around 60 kt, steep mid-level lapse rates and large bouyancy within the hail-growth region support strong mesocyclones with significant- hail potential with any sustained storms that can take hold in the next few hours. Most forecast soundings are analog matches with many past hail events of at least baseball size. Otherwise, the 18 UTC Bismarck RAOB depicted stronger low-level shear than earlier anticipated with 0-1-km bulk shear near 20 kt, and recent RAP- based objective analyses suggest 0-1-km SRH remains elevated from 75 to 150 m2/s2 along and south of the warm frontal zone, with the highest values in the warm sector centered on Morton County. The KBIS and KMBX WSR-88D VWP data suggests low-level shear may be a bit weaker, and forecast hodographs over the next few hours show some concavities in the 1-3 km AGL layer which could temper low- level mesocyclone persistence, but the strong to extreme MLCAPE, strong deep-layer shear, and respectably large low-level SRH all suggest some tornado potential with any supercells that occur in the next several hours. Finally, note that stronger forcing continues to encroach on eastern MT and thus we still expect a more widespread severe risk beginning this evening. && .SHORT TERM...(This evening through Friday) Issued at 412 PM CDT Thu Jun 28 2018 Very active late afternoon and night with significant severe weather expected. Tornado watch was issued during the hour for all but the northern tier counties along the Canadian border. The tornado watch is in effect until 11 pm CDT, but it is important to note that additional watches will likely be needed for this event, which will last through much of the night. In addition, a flash flood watch is in effect for west central through north central counties. Please see previous discussion that covered the factors supporting the flash flood threat. Otherwise, SPC meso page continues to show extreme CAPE in excess of 5000 J/KG across the southwest, decreasing northward. Convective development has been hindered much of this afternoon with lack of large scale forcing, which should change as upper level support increases with approaching upper level trough. CAM solutions continue to struggle with convection, but all trend toward a better organized convective system moving in from Montana this evening. Friday SPC day 2 outlook continues to show general thunderstorms for ND, however latest SREF guidance appears to be pointing toward the possibility of some stronger storms. .LONG TERM...(Friday night through Thursday) Issued at 412 PM CDT Thu Jun 28 2018 Upper level trough continues moving across the Northern Plains supporting continued thunderstorm chances through the weekend under cyclonic flow. High temps cool down into the 70s before rebounding again into the 80s early next week. Near zonal flow with occasional impulses working through the flow will support a continue active pattern with chances of showers/thunderstorms. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1225 PM CDT Thu Jun 28 2018 Later this afternoon and evening, a strong storm system will approach the state bringing the potential for widely scattered strong to severe thunderstorms. All hazards will be possible with any severe storms, including very large hail up to baseball size, damaging wind gusts to near 80 mph, and a few tornadoes. Placement, timing, and location regarding the strongest storms is still very uncertain. Have attempted to include timing for the higher chances of thunderstorm impact, particularly late evening and overnight. && .BIS WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through Friday morning for NDZ001>005-009>013- 017>019-021-022-031-032. && MESOSCALE...CJS SHORT TERM...JNS LONG TERM...JNS AVIATION...JNS
Hazardous weather outlook, Jun 28, 3:39 PM CDT, 1 hour 25 minutes before
Hazardous Weather Outlook National Weather Service Bismarck ND 339 PM CDT Thu Jun 28 2018 NDZ001>005-009>013-017>019-021-022-031-032-292045- Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward- McHenry-Pierce-McKenzie-Dunn-Mercer-McLean-Sheridan-Golden Valley- Billings- 339 PM CDT Thu Jun 28 2018 /239 PM MDT Thu Jun 28 2018/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, and southwest North Dakota. .DAY ONE...This Afternoon and Tonight A significant and widespread severe weather event is expected across western and central North Dakota this afternoon through tonight. Scattered thunderstorms are expected to form along a warm front between I-94 and US Highway 2 this afternoon. More numerous thunderstorms are expected Thursday evening and into the night across a larger portion of western and central North Dakota. Very large hail to around baseball size, damaging winds to near 80 mph, a few tornadoes, and localized flash flooding are the primary threats. A significant, widespread damaging wind threat is possible late this evening and tonight. A Flash Flood Watch is in effect from 7 PM CDT this evening to 7 AM CDT Friday morning. 2 to 4 inches of rain with locally higher amounts is expected. .DAYS TWO THROUGH SEVEN...Friday through Wednesday The chance for thunderstorms continues Friday and Saturday across much of western and central North Dakota. A few storms could be strong Friday across the far south central and James River Valley, but severe weather is not anticipated at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed this afternoon and tonight. NDZ020-023-025-033>037-040>048-050-051-292045- Oliver-Wells-Foster-Stark-Morton-Burleigh-Kidder-Stutsman-Slope- Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan-La Moure-McIntosh- Dickey- 339 PM CDT Thu Jun 28 2018 /239 PM MDT Thu Jun 28 2018/ This Hazardous Weather Outlook is for portions of south central North Dakota, southeast North Dakota, and southwest North Dakota. .DAY ONE...This Afternoon and Tonight A significant and widespread severe weather event is expected across western and central North Dakota this afternoon through tonight. Scattered thunderstorms are expected to form along a warm front between I-94 and US Highway 2 this afternoon. More numerous thunderstorms are expected Thursday evening and into the night across a larger portion of western and central North Dakota. Very large hail to around baseball size, damaging winds to near 80 mph, a few tornadoes, and localized flash flooding are the primary threats. A significant, widespread damaging wind threat is possible late this evening and tonight. .DAYS TWO THROUGH SEVEN...Friday through Wednesday The chance for thunderstorms continues Friday and Saturday across much of western and central North Dakota. A few storms could be strong Friday across the far south central and James River Valley, but severe weather is not anticipated at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed this afternoon and tonight. jns
In the hours before
Local storm report, Jun 28, 2:25 PM CDT, 2 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
225 PM CDT THU JUN 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 AM HAIL 7 NE BISMARCK 46.89N 100.70W
06/28/2018 M1.00 INCH BURLEIGH ND NWS EMPLOYEE
HAIL STARTED AROUND 3 AM AND LASTED ABOUT 5
MINUTES.
&&Local storm report, Jun 28, 4:55 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
455 PM CDT THU JUN 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0432 PM HAIL 7.1NNW WATFORD CITY 47.90N 103.34W
06/28/2018 E1.00 INCH MCKENZIE ND TRAINED SPOTTER
&&The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 28, 2:30 AM CDT | Special Weather Statement | BIS | Morton | 45 min |
| Jun 28, 2:52 AM CDT | Severe Thunderstorm Warning | BIS | Burleigh | 53 min |
| Jun 28, 3:17 AM CDT | Special Weather Statement | BIS | Mercer | 28 min |
| Jun 28, 5:08 AM CDT | Special Weather Statement | BIS | Bowman | 52 min |
| Jun 28, 5:57 AM CDT | Severe Thunderstorm Warning | BIS | Adams, Bowman, Slope | 63 min |
| Jun 28, 6:11 AM CDT | Special Weather Statement | BIS | Slope | 49 min |
| Jun 28, 7:02 AM CDT | Severe Thunderstorm Warning | BIS | Adams, Bowman | 58 min |
| Jun 28, 8:00 AM CDT | Severe Thunderstorm Warning | BIS | Adams, Grant, Sioux | 60 min |
| Jun 28, 8:56 AM CDT | Severe Thunderstorm Warning | BIS | Grant, Sioux | 64 min |
| Jun 28, 9:58 AM CDT | Severe Thunderstorm Warning | BIS | Emmons, Sioux | 47 min |
| Jun 28, 10:37 AM CDT | Severe Thunderstorm Warning | BIS | Grant, Hettinger | 53 min |
| Jun 28, 2:01 PM CDT | Flash Flood Watch | BIS | Billings, Bottineau, Burke, Divide, Dunn, Golden Valley and 10 more | 14 hr |
| Jun 28, 4:17 PM CDT | Severe Thunderstorm Warning | BIS | McKenzie | 43 min |
| Jun 28, 6:32 PM CDT | Severe Thunderstorm Warning | BIS | Dunn | 58 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.